Death from prescription drug cocktail
PUBLISHED: 11:53 10 December 2015 | UPDATED: 11:53 10 December 2015
A widow died of a toxic cocktail of prescription drugs after taking pills that had been given to her late husband.
Denise Foster had been dead for some time when she was found at her home in Annis Road, Homerton on August 4 by her neighbour of 20 years, who had become her “unofficial carer” since her husband’s death last year.
The neighbour took her food three times a day because of her alcohol problem.
At an inquest into Mrs Foster death, Poplar Coroner’s Court heard how a toxicology report found she had high levels of antidepressant and arthritic pain relief drug amitriptyline in her blood, along with narcotic-like pain reliever tramadol, as well as therapeutic levels of paracetamol and quinine.
Mrs Foster, who was suffering from heart disease and chronic hepatitis, had been to see her GP Eleanor Hitchman at Elsdale Street Surgery the month before her death.
Dr Hitchman said in a statement: “She had lost a lot of weight and was looking extremely emaciated. Mr Foster died of end stage renal disease, and she was certainly feeling the bereavement.
“She was asked about alcohol and said she had been drinking heavily, but she had stopped.”
Dr Hitchman noted she had never prescribed tramadol for Mrs Foster, but had prescribed it for her late husband the year before.
Coroner William Dolman said: “Amitriptyline and tramadol increase serotonin levels in the blood, too much is a potentially life threatening situation, and the symptoms are high blood pressure, shock and seizure due to central nervous system toxicity.
“In my opinion Mrs Foster died of mixed level drug toxicity mainly due to the combined effects of the two.”
If you value what this story gives you, please consider supporting the Hackney Gazette. Click the link in the orange box below for details.